Chemotherapy Weight Gain
What Is Weight Gain?
Most of us in the United States, and likely the rest of the world, are familiar with weight gain. It is very common as we age and, in most cases, is both expected and normal. However, some chemotherapy may contribute to weight gain. Weight gain after chemo may happen for a variety of reasons including:
- Less activity. People tend to exercise less while taking chemotherapy.
- Eating more. Some medications actually increase the appetite.
- Fluid retention (swelling or edema). Some chemotherapy weight gain is caused by fluid retention in your body.
- Increased fatty tissue. Some chemotherapy regimens may contain steroids. Steroids can cause fat deposits to develop (often between the shoulder blades). Some people also experience a round or full face. These side effects occur most often with long-term steroid use is expected and will go away once steroids are discontinued.
Symptoms of Chemotherapy Weight Gain:
- Often you will be aware of weight gain just by the way you feel or the way your clothing fits.
- Try to keep track of what you are eating and how much exercise you are getting. How does this compare to your pre-chemotherapy habits?
- Take a look at your feet, ankles and hands. Are they swollen? When you press on the skin with your finger, is there an indentation that stays for a few seconds? If so, you may have fluid retention.
Things You Can Do To Manage Chemotherapy Weight Gain:
- Try to maintain your normal weight, if you are not overweight. If you notice weight gain after chemo, try to modify your diet to nutritious, low-calorie foods such as vegetables, fruits, low-fat cheeses, etc.
- Avoid concentrated sweets such as sugar, honey, and candy.
- Try to exercise, as tolerated, to maintain your optimal level of functioning. Discuss with your healthcare provider how you can create a specific exercise program to suit your needs. Make sure to exercise, under the supervision of your healthcare provider. Walking, swimming, or light aerobic activity may help you to lose the chemo weight, and promote the flow of oxygen in your lungs and blood (oxygenation).
- Participate in activities that take your mind off of food.
- It is not necessary to weigh yourself daily unless you have fluid retention.
If you have fluid retention:
- Elevate your feet as often as possible.
- Do not stand for long periods of time.
- Avoid tight clothing (shoes, girdles, etc).
- Do not cross your legs.
- Reduce your salt intake. Avoid foods such as bouillon, potato chips, tomato juice, bacon, ham, canned soups, soy sauce, and table salt, for example.
- If your swelling is severe, consider wearing Jobst stockings or TED hose.
- Weigh yourself daily.
Do not try any fad diets without discussing this with your health care provider. Some of these diets may pose risks to your health.
Drugs or recommendations that may be prescribed by your health care provider for chemo weight gain:
- If your weight gain appears to be from an increased appetite, your health care provider may recommend that you see a registered dietician who can help you with a diet plan that is tailored to your situation.
- If you have fluid retention, your doctor may recommend a diuretic. Diuretics - may be known as "water pills" as they work by making you urinate out extra fluid. Some examples of this medication may include furosemide (Lasix®), and hydrochlorothiazide. You may receive this medication alone or in combination with other medications.
When to Contact Your Doctor or Health Care Provider:
Call your doctor or health care provider immediately:
- If you are short of breath.
Call your doctor or health care provider within 24 hours:
- If you have gained 5 pounds or more in one week.
- If you develop sudden and severe fluid retention.
- Your feet or hands feel cold to the touch.